Advanced

Evaluation of offspring size-number invariants in twelve species of lizard

Uller, Tobias LU ; While, Geoffrey; Wapstra, Erik; Warner, Daniel; Goodman, Brett; Schwartzkopf, Lin; Langkilde, Tracy; Doughty, Paul; Radder, Raju and Rohr, D, et al. (2009) In Journal of Evolutionary Biology 22(1). p.143-151
Abstract
The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that... (More)
The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes. (Less)
Please use this url to cite or link to this publication:
author
, et al. (More)
(Less)
publishing date
type
Contribution to journal
publication status
published
subject
in
Journal of Evolutionary Biology
volume
22
issue
1
pages
143 - 151
publisher
John Wiley & Sons
external identifiers
  • scopus:58149092183
ISSN
1420-9101
DOI
10.1111/j.1420-9101.2008.01629.x
language
English
LU publication?
no
id
073c2eaa-34b6-455f-b5de-e0acc2b275bd (old id 4739171)
date added to LUP
2014-11-07 11:03:30
date last changed
2017-01-01 04:42:30
@article{073c2eaa-34b6-455f-b5de-e0acc2b275bd,
  abstract     = {The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.},
  author       = {Uller, Tobias and While, Geoffrey and Wapstra, Erik and Warner, Daniel and Goodman, Brett and Schwartzkopf, Lin and Langkilde, Tracy and Doughty, Paul and Radder, Raju and Rohr, D and Bull, Michael and Shine, Richard and Olsson, Mats},
  issn         = {1420-9101},
  language     = {eng},
  number       = {1},
  pages        = {143--151},
  publisher    = {John Wiley & Sons},
  series       = {Journal of Evolutionary Biology},
  title        = {Evaluation of offspring size-number invariants in twelve species of lizard},
  url          = {http://dx.doi.org/10.1111/j.1420-9101.2008.01629.x},
  volume       = {22},
  year         = {2009},
}